Texas, 2002

Flash Flooding and Hail in Texas, October 1, 2002

October 1, 2002 · NWS AMA · 35 events in 6 counties and zones

Damaging winds and hail from severe thunderstorms moved from the southwestern Texas panhandle into the eastern Texas panhandle during the evening hours. severe thunderstorms containing large hail and high winds moved across the northwestern Texas panhandle during the evening hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
$35,000
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Damaging winds and hail from severe thunderstorms moved from the southwestern Texas panhandle into the eastern Texas panhandle during the evening hours. Also...severe thunderstorms containing large hail and high winds moved across the northwestern Texas panhandle during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 1, 2:40 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Oct 1, 2:40 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT TUE OCT 01 2002

SFC COLD FRONT LOCATED IN ERN CO INTO NWRN KS. EXPECT THIS FEATURE
TO CONTINUE MOVG SLOWLY SEWD TNGT AND TRACKING THRU FCST AREA BY
SOMETIME WED AFTN. MEANWHILE...UPPER LVL TROF OVER WRN US CONTINUES
TO DIG THANKS TO UPPER RIDGE NEAR 150W CAUSING AMPLIFICATION
DOWNSTREAM. ALL MODELS SIMILAR IN CLOSING OFF LOW IN SRN NV...THEN
SLOWLY DRAGGING IT EWD THEN NEWD TO CNTRL NM AS AN OPEN WAVE BY THU
AFTN...FINALLY PUNCHING ACROSS CNTRL/SRN HI PLAINS BY LATE THU
EVENING. AS FOR FRONTAL TIMING AND HANDLING...PREFER THE FURTHER
SWD POSITION OFFERED BY ETA MODEL THRU 60 HRS. CHCS FOR PRECIP TNGT
THRU THU EVE LOOK PLAUSIBLE BASED ON ABV UA PATTERN. IT APPEARS THAT
SOME SORT OF PACIFIC FRONTAL SYSTEM MAY ZIP ACROSS LATE THU AFTN AND
EVENING AS THE UPPER LVL TROF RACES ENE. AT SOME POINT WE MAY SEE
SOME WIND WITH THIS SYSTEM BUT TIMING HARD TO PINDOWN THIS FAR OUT.
RAPIDLY IMPROVING WX LATER THU NIGHT...WITH DRY WX FRI AND SAT.

LATEST MEDIUM RANGE MODELS NOT IN TOTAL AGREEMENT WITH EVOLUTION OF
NEXT SHORTWAVE TROF. NOGAPS CLOSES OFF ANOTHER LOW IN THE GTBASIN
AND SWRN US FOR DAYS 5 AND 6 WHILE MRF HAS OPEN WAVE. LATEST 12Z AVN
HAS SHOWN A MARKED TREND TOWARDS A STRONGER DIGGING SYSTEM LATE IN
THE WEEKEND...EVENTUALLY CLOSING OFF IN SRN ROCKIES/FOUR CORNERS
REGION...THEN SLIDING ACROSS SRN HI PLAINS DAY 6. THE LATEST TRENDS
OFFERED BY 12Z AVN SUGGEST IT MAY BE ON TO SOMETHING. FOR NOW...WILL
GO WITH A MIDDLE ROAD PICTURE AND BRING ANOTHER COLD FRONT DOWN
SATURDAY EVENING...WITH MORE CLOUDS FOR SUN THRU TUE. NO PRECIP
MENTIONED AT THIS TIME UNTIL BETTER CONTINUITY AND MODEL TRENDS ARE
ESTABLISHED. PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    59 72 54 71 / 40 40 40 30
BEAVER      60 69 49 69 / 60 60 40 30
BOISE CITY  54 68 48 65 / 40 40 40 30
BORGER      58 69 51 70 / 40 40 40 30
BOYS RANCH  58 72 54 69 / 40 40 40 30
CANYON      59 72 54 71 / 40 40 40 30
CLARENDON   63 74 56 72 / 40 40 40 30
DALHART     56 68 50 66 / 40 40 40 30
GUYMON      56 68 49 68 / 40 40 40 30
HEREFORD    59 73 54 71 / 40 40 40 30
LIPSCOMB    61 69 51 70 / 60 60 40 30
SHAMROCK    65 75 55 72 / 40 40 40 30
WELLINGTON  66 75 56 74 / 40 40 40 30

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Oct 1, 12:00 PM CST, 7 hours 10 minutes before
OKZ001>003-TXZ001>020-021100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
HALF OF THE TEXAS PANHANDLE...AND ALL OF THE OKLAHOMA PANHANDLES LATE
THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL. ALSO...HEAVY RAINS MAY PRESENT LOCALIZED
FLOODING PROBLEMS.

.SPOTTER ACTIVATION CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR
THIS EVENING.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE WEDNESDAY THROUGH
WEDNESDAY EVENING...AND AGAIN THURSDAY AFTERNOON THROUGH THURSDAY
EVENING.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 hail, 9 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Deaf Smith

When
October 1, 7:10 PM CST
Where
Deaf Smith County, 10 mi W of Hereford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.817, -102.583

Hail, Dallam

When
October 1, 7:10 PM CST
Where
Dallam County, 4 mi NW of Dalhart
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.100, -102.567

Thunderstorm Wind, Dallam

When
October 1, 7:17 PM CST
Where
Dallam County, Ware
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.183, -102.700

Hail, Deaf Smith

When
October 1, 7:19 PM CST
Where
Deaf Smith County, 3 mi N of Hereford
Measured
1.75 in hail
Property damage
$60,000
Crop damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
34.867, -102.400

A center-pivot irrigation system was overturned by the damaging winds. Also...the hail damaged thousands of acres of cotton anywhere from a half mile to one and a half miles wide. The winds also nearly flattened a field of sorghum.

Hail, Deaf Smith

When
October 1, 7:49 PM CST
Where
Deaf Smith County, 4 mi N of Dawn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.967, -102.200

Hail, Randall

When
October 1, 8:06 PM CST
Where
Randall County, 5 mi NW of Canyon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.033, -101.983

Hail, Randall

When
October 1, 8:06 PM CST
Where
Randall County, 10 mi NW of Canyon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.083, -102.050

Hail, Randall

When
October 1, 8:15 PM CST
Where
Randall County, 3 mi NW of Canyon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.017, -101.950

Hail, Randall

When
October 1, 8:15 PM CST
Where
Randall County, 13 mi SW of Amarillo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.067, -101.983

Hail, Randall

When
October 1, 8:17 PM CST
Where
Randall County, 8 mi SW of Amarillo
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.117, -101.917

Hail, Randall

When
October 1, 8:22 PM CST
Where
Randall County, 14 mi SW of Amarillo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.050, -102.000

Hail, Randall

When
October 1, 8:23 PM CST
Where
Randall County, 8 mi S of Amarillo
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.083, -101.817

Thunderstorm Wind, Randall

When
October 1, 8:23 PM CST
Where
Randall County, 8 mi S of Amarillo
Measured
61 kt (70 mph)
Reported by
BROADCAST MEDIA
Coordinates
35.083, -101.817

Hail, Randall

When
October 1, 8:23 PM CST
Where
Randall County, 12 mi W of Amarillo
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.200, -102.033

Hail, Randall

When
October 1, 8:25 PM CST
Where
Randall County, 13 mi SW of Amarillo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.067, -101.983

Hail, Randall

When
October 1, 8:28 PM CST
Where
Randall County, 7 mi S of Amarillo
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.100, -101.817

Hail, Randall

When
October 1, 8:28 PM CST
Where
Randall County, 7 mi SW of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.133, -101.900

Hail, Randall

When
October 1, 8:31 PM CST
Where
Randall County, 6 mi SW of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.133, -101.900

Hail, Randall

When
October 1, 8:32 PM CST
Where
Randall County, 7 mi S of Amarillo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.100, -101.817

Hail, Randall

When
October 1, 8:33 PM CST
Where
Randall County, 4 mi SW of Amarillo
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.167, -101.867

Thunderstorm Wind, Randall

When
October 1, 8:33 PM CST
Where
Randall County, 4 mi SW of Amarillo
Measured
70 kt (81 mph)
Reported by
BROADCAST MEDIA
Coordinates
35.167, -101.867

Hail, Randall

When
October 1, 8:35 PM CST
Where
Randall County, 4 mi S of Amarillo
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.150, -101.817

Hail, Randall

When
October 1, 8:35 PM CST
Where
Randall County, 5 mi SW of Amarillo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.150, -101.883

Thunderstorm Wind, Randall

When
October 1, 8:35 PM CST
Where
Randall County, 6 mi SE of Amarillo
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.133, -101.733

Wind was measured at Tradewind Airport.

Hail, Randall

When
October 1, 8:40 PM CST
Where
Randall County, 5 mi S of Amarillo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.133, -101.817

Hail, Potter

When
October 1, 8:40 PM CST
Where
Potter County, 5 mi E of Amarillo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.733

Hail, Potter

When
October 1, 8:40 PM CST
Where
Potter County, 1 mi S of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.183, -101.817

Flash Flood, Randall

When
October 1, 8:45 PM CST to 9:45 PM CST
Where
Randall County, 5 mi SW of Amarillo
Reported by
EMERGENCY MANAGER
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Street flooding was reported.

Thunderstorm Wind, Randall

When
October 1, 8:50 PM CST
Where
Randall County, 5 mi SE of Amarillo
Measured
61 kt (70 mph)
Property damage
$500,000
Reported by
GENERAL PUBLIC
Coordinates
35.150, -101.750

Damaging winds hit the Route 66 Raceway with large sections of bleachers rolled back and fences downed.

Flash Flood, Randall

When
October 1, 8:51 PM CST to 10:00 PM CST
Where
Randall County, 3 mi S of Amarillo
Reported by
EMERGENCY MANAGER
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Major street flooding reported.

Hail, Potter

When
October 1, 8:54 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
35.217, -101.717

Reported by National Weather Service employee at the National Weather Service Office.

Thunderstorm Wind, Carson

When
October 1, 9:04 PM CST
Where
Carson County, 17 mi W of Panhandle
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.350, -101.683

Thunderstorm Wind, Carson

When
October 1, 9:06 PM CST
Where
Carson County, 1 mi SW of Pantex
Measured
61 kt (70 mph)
Property damage
$65,000
Reported by
LAW ENFORCEMENT
Coordinates
35.317, -101.583

Damaging winds moved a well house off of its foundation and a stock tank was reported missing.

Thunderstorm Wind, Carson

When
October 1, 9:10 PM CST
Where
Carson County, 12 mi SW of Panhandle
Measured
52 kt (60 mph)
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
35.233, -101.533

Damaging winds destroyed a storage building and blew a trampoline roughly four hundred yards and destroyed it.

Thunderstorm Wind, Gray

When
October 1, 11:28 PM CST
Where
Gray County, 6 mi W of Pampa
Measured
61 kt (70 mph)
Property damage
$45,000
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -101.067

Damaging winds tossed a mobile home that was not tied down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323512, 5323513, 5323514, 5323515, 5323516, 5323517, 5323518, 5323519, 5323624, 5323625, 5323626, 5323627, 5323628, 5323629, 5323630, 5323631, 5323632, 5323633, 5323634, 5323635, 5323636, 5323637, 5323638, 5323639, 5323640, 5323641, 5323642, 5323643, 5323644, 5323645, 5323646, 5323647, 5323649, 5323648, 5323650.